Alert archive / Montana / Winter Storm Watches in 2021
Winter Storm Watch 9, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm watch at Dec 24, 2021, 1:58 AM MST. It took effect at Dec 24, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 24, 2021, 1:58 AM MST (08:58 UTC)
- In effect from
- Dec 24, 2021, 5:00 PM MST
- Expired
- Dec 24, 2021, 2:00 PM MST
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
606 WWUS45 KTFX 240858 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 158 AM MST Fri Dec 24 2021 MTZ009-250000- /O.NEW.KTFX.WS.A.0009.211225T0000Z-211225T1800Z/ /O.EXT.KTFX.WW.Y.0048.000000T0000Z-211225T0000Z/ Northern Rocky Mountain Front- Including the following locations: Logan Pass, Heart Butte, Browning, and Marias Pass 158 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...WINTER STORM WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY MORNING... * WHAT...Snow. Additional snow accumulations 2 to 8 inches along Highway 89, and 8 to 16 inches along Highway 2 from East Glacier Park to Marias Pass. * WHERE...Northern Rocky Mountain Front. * WHEN...For the Winter Weather Advisory, until 5 PM MST this afternoon. For the Winter Storm Watch, from 5 PM MST this afternoon through Saturday morning. * IMPACTS...Travel could be difficult on icy and snow covered roads. * ADDITIONAL DETAILS...Light snow continues today. A period of heavier snowfall rates begins late this evening and continues overnight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. && $$ MTZ008-015-055-250000- /O.CON.KTFX.WW.Y.0048.000000T0000Z-211225T0100Z/ Beaverhead-Madison-Gallatin- Including the following locations: West Yellowstone, Targhee Pass, Raynolds Pass, Big Hole Pass, Chief Joseph Pass, and Monida Pass 158 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR ELEVATIONS ABOVE 6500 FEET... * WHAT...Snow for elevations above 6500 feet. Additional snow accumulations up to 5 inches. Winds gusting as high as 40 mph. * WHERE...Beaverhead, Gallatin and Madison Counties. * WHEN...Until 6 PM MST this evening. * IMPACTS...Travel could be difficult. Roads will likely become slick and hazardous. Blowing snow could significantly reduce visibility at times. * ADDITIONAL DETAILS...Periods of snow expected tonight through Friday evening with greatest amounts near the Idaho and Wyoming borders. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. && $$
2 follow-up statements
552 WWUS45 KTFX 241609 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 909 AM MST Fri Dec 24 2021 MTZ008-241715- /O.CAN.KTFX.WW.Y.0048.000000T0000Z-211225T0100Z/ Beaverhead- 909 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has diminished or end in Beaverhead County. However, continue to use caution if traveling as roads may still be slippery. $$ MTZ009-250000- /O.CON.KTFX.WW.Y.0048.000000T0000Z-211225T0000Z/ /O.CON.KTFX.WS.A.0009.211225T0000Z-211225T1800Z/ Northern Rocky Mountain Front- Including the following locations: Logan Pass, Heart Butte, Browning, and Marias Pass 909 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR ELEVATIONS ABOVE 6500 FEET... ...WINTER STORM WATCH REMAINS IN EFFECT FROM 5 PM MST THIS AFTERNOON THROUGH SATURDAY MORNING... * WHAT...Snow. Additional snow accumulations 2 to 8 inches along Highway 89, and 8 to 16 inches along Highway 2 from East Glacier Park to Marias Pass. * WHERE...Northern Rocky Mountain Front. * WHEN...For the Winter Weather Advisory, until 5 PM MST this afternoon. For the Winter Storm Watch, from 5 PM MST this afternoon through Saturday morning. * IMPACTS...Travel could be difficult on icy and snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. Monitor the latest forecasts for updates on this situation. && $$ MTZ015-055-250000- /O.CON.KTFX.WW.Y.0048.000000T0000Z-211225T0100Z/ Madison-Gallatin- Including the following locations: West Yellowstone, Targhee Pass, and Raynolds Pass 909 AM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR ELEVATIONS ABOVE 6500 FEET... * WHAT...Snow for elevations above 6500 feet. Additional snow accumulations up to 4 inches. * WHERE...Gallatin and Madison Counties. * WHEN...Until 6 PM MST this evening. * IMPACTS...Travel could be difficult. Roads will likely become slick and hazardous. Blowing snow could significantly reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. && $$ RG
863 WWUS45 KTFX 242100 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 200 PM MST Fri Dec 24 2021 MTZ009-250000- /O.CAN.KTFX.WS.A.0009.211225T0000Z-211225T1800Z/ /O.EXT.KTFX.WW.Y.0048.000000T0000Z-211227T0000Z/ Northern Rocky Mountain Front- Including the following locations: Logan Pass, Heart Butte, Browning, and Marias Pass 200 PM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM MST SUNDAY... ...WINTER STORM WATCH IS CANCELLED... * WHAT...Snow. Additional snow accumulations 2 to 8 inches along Highway 89, and 8 to 16 inches along Highway 2 from East Glacier Park to Marias Pass. * WHERE...Northern Rocky Mountain Front. * WHEN...Until 5 PM MST Sunday. * IMPACTS...Travel could be difficult on icy and snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. && $$ MTZ015-055-250000- /O.CON.KTFX.WW.Y.0048.000000T0000Z-211225T0100Z/ Madison-Gallatin- Including the following locations: West Yellowstone, Targhee Pass, and Raynolds Pass 200 PM MST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR ELEVATIONS ABOVE 6500 FEET... * WHAT...Snow for elevations above 6500 feet. Additional snow accumulations up to one inch. Winds gusting as high as 35 mph. * WHERE...Gallatin and Madison Counties. * WHEN...Until 6 PM MST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. && $$ RG
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 23, 10:40 PM MST, 3 hours 18 minutes earlier.
Area forecast discussion, Dec 23, 10:40 PM MST, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1040 PM MST Thu Dec 23 2021 Aviation Section Updated. .SYNOPSIS... A Pacific cold front will cross the region this evening, bringing a period of brief but intense snow and gusty winds to some areas while areas of snow continue across the mountains. A colder airmass from Canada moves south into north-central Montana late tonight through tomorrow before an Arctic airmass moves south into the area late this weekend, bringing additional chances for snow and bitterly cold temperatures. && .UPDATE... No major changes were made with the update this evening. Minor short term updates were made to account for current trends. First, I increased PoPs across eastern portions of the forecast area to account for the exiting Pacific cold front and associated moisture. The other change was to update winds associated with a second, much colder cold front dropping south out of Canada. Cut Bank Airport is already reporting a wind shift out of the north and a temperature in the upper single digits at the time of this update. Therefore, I have updated winds to more closely match current trends, as well as lowered tonight's low temperatures over North-central Montana. No changes were made to any existing winter highlights with this update. -AM && .AVIATION... 1040 PM MST Thu Dec 23 2021 (24/06Z TAF period) Conditions have improved late this evening for most area terminals following an earlier frontal passage. However, changes are ongoing as follows. The front and associated snowfall presently sits over southwest Montana, with ongoing IFR conditions at KBZN. The IFR conditions are likely to continue here for a few more hours until the front shifts south of the Gallatin valley. KEKS is south of the front with VFR conditions and southerly winds. Current forecast guidance maintains southerly winds here, but a shift to northerly winds with a period of snow remains possible overnight for KEKS. A secondary surge of colder air is moving into the KCTB area where IFR conditions prevail as bands of snow extend off the Rocky Mountain Front. Overall conditions will improve through tomorrow, but with persistent mid- and high-level clouds. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 445 PM MST Thu Dec 23 2021/ A potent shortwave disturbance was moving east along the BC/WA border this afternoon with associated surface low pressure in far SW Alberta. A Pacific cold front was moving east into Idaho while a Canadian frontal boundary on the leading edge of much colder air draped to the north of the surface low and advancing slowly south through Alberta. Showers continue over the mountains this afternoon with precipitation spilling east of the divide at times before attention turns to the Pacific cold front expected to sweep east across the area this evening. Hi-res models continue to show a band of convective precipitation moving across the area with the frontal passage with the most likely scenario being a band of brief but intense snow and shift to gusty west winds with the frontal passage across central MT. Strong cooling aloft supports the potential for this type of banding and cannot rule out the potential for some isolated thunder, though main impact would be the a drastic reduction in visibility in snow and gusty west winds for brief period. Timing of this feature would be into the Great Falls and Helena areas between 5pm-8pm and to Lewistown and Bozeman between 8pm-10pm. Snow accumulations will be light and generally less than an inch for most of these areas, but could create wet surfaces that become icy as temperatures cool to near and slightly below freezing later this evening. Meanwhile, the surface low in Alberta moves off to the southeast this evening, allowing the colder airmass to moves south across the border overnight. Expect a wind shift to the north and more rapid fall in temperatures as this front moves south across the north- central MT plains late tonight through Friday morning. There continues be some uncertainty with how much further south the colder airmass progresses Friday afternoon through Saturday with temperatures mainly in the teens to the north of the boundary across north-central MT, further cooling to the single digits above zero by Saturday, while portions of southwest Montana south of the boundary are likely to see daytime temperatures in the 20s to around 30s still through Saturday. Pacific moisture continues to stream northeast across the area in SW flow aloft Friday and Saturday with the most persistent light snow areas over the mountains while some light snow or flurries are possible at times elsewhere, especially over north-central MT as the moisture moves over the colder low level airmass. Another shortwave disturbance moves through the upper level trough extending into the Pacific NW on Sunday with surface low pressure deepening across SW MT. This will allow a much colder (Arctic) airmass from NW Canada to surge south into the area on Sunday and eventually progress through most of the forecast area by Monday. A more widespread period of light snow is possible with the front and as additional Pacific moisture moves up across the area, but the main impact will be the additional drop in temperatures along with substantial north winds to create dangerous wind chills, especially across north-central MT. Longer range models remain in good agreement on the coldest of this airmass to remain across the area through the first half of next week with a hint at some moderation in temperatures (though still well below seasonal averages) late next week. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 14 25 2 14 / 60 10 20 20 CTB 3 10 -7 1 / 40 20 40 30 HLN 18 30 12 25 / 70 20 20 20 BZN 22 34 13 33 / 80 20 20 20 WYS 22 29 14 25 / 70 90 70 80 DLN 20 33 15 31 / 60 10 10 20 HVR 4 13 0 7 / 40 10 40 30 LWT 15 27 7 21 / 80 20 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MST Friday Beaverhead... Gallatin...Madison. Winter Weather Advisory until 11 AM MST Friday Northern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Dec 23, 9:27 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
927 PM MST THU DEC 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM NON-TSTM WND GST 3 SW LEWISTOWN 47.03N 109.47W
12/23/2021 M58 MPH FERGUS MT ASOS
ASOS STATION KLWT LEWISTOWN AIRPORT.
&&The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 6:11 PM MST | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 34 min |
| Dec 23, 6:34 PM MST | Snow Squall Warning | TFX | Cascade, Chouteau, Hill, Judith Basin | 56 min |
| Dec 23, 6:50 PM MST | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Hill, Judith Basin | 40 min |
| Dec 23, 7:30 PM MST | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 60 min |
Nearby
Winter Storm Watches in Montana, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.